×

zbMATH — the first resource for mathematics

Torsion des courbes elliptiques sur les corps cubiques. (Torsion of elliptic curves over cubic fields). (French) Zbl 0971.11030
Given a number field \(K\) and an elliptic curve \(E\) defined over \(K\), there exist only finitely many torsion points in \(E(K)\); this is the theorem of L. Mérel in [Invent. Math. 124, 437-449 (1996; Zbl 0936.11037)]. How is the torsion subgroup of \(E(K)\) made? Let \(d\) be a positive integer, let \(S(d)\) be the set of all the prime numbers \(p\) such that there exists a number field \(K\) of degree \(d\) over \({\mathbb Q}\) and an elliptic curve \(E\) defined over \(K\) with a rational point of order \(p\). The set \(S(d)\) is finite, and \(S(1)=\{2,3,5,7\}\) [B. Mazur, Publ. Math., Inst. Hautes Étud. Sci. 47, 33-186 (1977; Zbl 0394.14008)], \(S(2)=\{2,3,5,7,11,13\}\) [S. Kamienny, Commun. Algebra 23, 2167-2169 (1995; Zbl 0832.14023)]. More generally if \(p\in S(d)\) then \(p\leq(1+3^{d/2})^2\) if \(d\not=3\) and \(p\leq 37<(1+3^{3/2})^2\) or \(p=43\) if \(d=3\) (J. Oesterlé).
In this article the author explores in more detail the case \(d=3\). He can indeed prove the following: If for all prime numbers \(17\leq p\leq 43\) the winding quotient of \(J_1(p)\) has rank \(0\) over \({\mathbb Q}\) (*), then \(\{2,3,5,7,11,13\}\subset S(3)\subset\{2,3,5,7,11,13,17\}\).
This result answers a question of S. Kamienny and B. Mazur in [Astérisque 228, 81-98; appendix 99-100 (1995; Zbl 0846.14012)]. Note that the condition (*) is certainly satisfied if the Birch – Swinnerton-Dyer conjecture is assumed to be true.
In his proof the author deals with new difficulties arising essentially from the fact that to get such a sharp result, one has to “reduce at the prime number \(\ell=2\)” instead of \(\ell=3\): It turns out that \(X_0(p)\) has its genus too small for all the interesting prime numbers \(p\), and Kamienny’s formal immersion technique is no longer useful for \(\ell=2\). The author must work with a suitable model of \(X_1(p)\) instead of \(X_0(p)\), so that he can appeal to Mazur’s formal immersion technique at \(\ell=2\), and this explains why a conjecture occurs, on the rank of \(J_1^e({\mathbb Q})\).

MSC:
11G05 Elliptic curves over global fields
14G05 Rational points
14H52 Elliptic curves
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] J.E. CREMONA, Modular symbols for г1 (N) and elliptic curves with everywhere good reduction, Math. Proc. Camb. Phil. Soc., 111 (1992), 199-218. · Zbl 0752.11022
[2] P. DELIGNE, D. MUMFORD, On the irreducibility of the space of curves of given genus, Publ. Math. IHES, 36 (1969), 75-110. · Zbl 0181.48803
[3] F. DIAMOND, J. IM, Modular forms and modular curves, Canadian Math. Soc. Conf. Proc., 17 (1995), 39-133. · Zbl 0853.11032
[4] V.G. DRINFELD, Two theorems on modular curves, Funktsional Anal. i Prilozhen, 7, n° 2 (1973), 82-84 (en russe) ; Functional Anal. Appl., 7, n° 2 (1973), 155-156 (en anglais). · Zbl 0285.14006
[5] B.H. GROSS, A tameness criterion for Galois representations associated to modular forms (mod (p)), Duke Math. J., 61 (1990), 445-517. · Zbl 0743.11030
[6] A. GROTHENDIECK, M. RAYNAUD, D.S. RIM, Séminaire de géométrie algébrique 7-I, Lecture Notes in Math., 288 (1972). · Zbl 0237.00013
[7] S. KAMIENNY, Torsion points on elliptic curves and q-coefficients of modular forms, Invent. Math., 109 (1992), 221-229. · Zbl 0773.14016
[8] S. KAMIENNY, Some remarks on torsion in elliptic curves, Comm. in Algebra, 23 (6) (1995), 2167-2169. · Zbl 0832.14023
[9] S. KAMIENNY, B. MAZUR, Rational torsion of prime order in elliptic curves over number fields, Astérisque, 228 (1995), 81-100. · Zbl 0846.14012
[10] K. KATO, Euler systems, Iwasawa theory, and Selmer groups, à paraître. · Zbl 0993.11033
[11] N.M. KATZ, B. MAZUR, Arithmetic moduli of elliptic curves, Annals of Math. Studies, Princeton University Press, 108 (1985). · Zbl 0576.14026
[12] M.A. KENKU, F. MOMOSE, Torsion points on elliptic curves defined over quadratic fields, Nagoya Math. J., 109 (1988), 125-149. · Zbl 0647.14020
[13] J.-C. LARIO, J. QUER, Table of some Hecke operators’ eigenvalues, non publiée.
[14] Y. MANIN, Parabolic points and zeta function of modular curves, Math. USSR Izvestija, 6 (1972), 19-64. · Zbl 0248.14010
[15] B. MAZUR, Modular curves and the Eisenstein ideal, Pub. Math. I.H.E.S., 47 (1977), 33-186. · Zbl 0394.14008
[16] B. MAZUR, Rational isogenies of prime degree, Invent. Math., 44 (1978), 129-162. · Zbl 0386.14009
[17] L. MEREL, Opérateurs de Hecke pour г0(N) et fractions continues, Annales Institut Fourier, 41-1 (1991), 519-537. · Zbl 0727.11020
[18] L. MEREL, Universal Fourier expansions of modular forms, in On Artin’s conjecture for odd 2-dimensional representations, Lecture Notes Math., 1585, Springer-Verlag (1994), 59-94. · Zbl 0844.11033
[19] L. MEREL, Bornes pour la torsion des courbes elliptiques sur LES corps de nombres, Invent. Math., 124 (1996), 437-449. · Zbl 0936.11037
[20] F. MOMOSE, P-torsion points on elliptic curves defined over quadratic fields, Nagoya Math. J., 96 (1984), 139-165. · Zbl 0578.14021
[21] J. OESTERLÉ, Torsion des courbes elliptiques sur LES corps de nombres, non publié.
[22] P. PARENT, Bornes effectives pour la torsion des courbes elliptiques sur LES corps de nombres, J. reine ang. Math., 506 (1999), 85-116. · Zbl 0919.11040
[23] A. PETHÖ, TH. WEIS, H. ZIMMER, Torsion of elliptic curves with integral j-invariant over general cubic number fields, Internat. J. Alg. and Comp., 7, 3 (1997), 353-413. · Zbl 0868.11030
[24] M. RAYNAUD, Schémas en groupes de type (p, ..., p), Bull. Soc. Math. France, 102 (974), 241-280. · Zbl 0325.14020
[25] K. RUBIN, Euler systems and modular elliptic curves, in Galois representations in arithmetic algebraic geometry (Durham 1996), London Math. Soc. Lecture Note Ser., 254 (1998), Cambridge University Press, Cambridge, 351-367. · Zbl 0952.11016
[26] A. SCHOLL, An introduction to Kato’s Euler systems, in Galois representations in arithmetic algebraic geometry (Durham 1996), London Math. Soc. Lecture Note Ser., 254 (1998), Cambridge University Press, Cambridge, 379-460. · Zbl 0952.11015
[27] J.-P. SERRE, Lectures on the Mordell-Weil theorem (third ed.), Aspects of Mathematics, Vieweg (1997). · Zbl 0863.14013
[28] G. SHIMURA, Introduction to the arithmetic theory of automorphic functions, Princeton University Press, 1971. · Zbl 0221.10029
[29] W. STEIN, Disponible sur la toile en http://Shimura.math.Berkeley.edu/ was/tables/index.html.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.